University of Jos Institutional Repository >
Medical Sciences >
Please use this identifier to cite or link to this item:
|Title: ||Zidovudine-Induced Anaemia in Human Immunodeficiency Virus Infected Children on Highly Active Anti-Retroviral Therapy in Jos, Nigeria|
|Authors: ||Ejeliogu, Emeka U.|
Ebonyi, Augustine O.
Okpe, Sylvanus E.
Yiltok, Esther S.
Ochoga, Martha O.
Agbaji, Oche O.
|Issue Date: ||2014|
|Publisher: ||Journal of Advances in Medical and Pharmaceutical Sciences|
|Series/Report no.: ||Vol. 1;No. 1; Pp 1-10|
|Abstract: ||Aims: To determine the incidence and severity of zidovudine-induced anaemia in HIVinfected children initiated on anti-retroviral therapy in Jos, Nigeria.
Study Design: This was an observational cohort study. Place and Duration of Study: AIDS Prevention Initiative in Nigeria (APIN)-supported HIV clinic of Jos University Teaching Hospital, Jos, Nigeria between April 2008 and March 2013.
Methodology: We followed up HIV-infected children initiated on highly active antiretroviral therapy (HAART) for 12 months. We compared the haemoglobin level at baseline, 3 months, 6 months and 12 months after initiation of HAART. We also compared the haemoglobin level of those on zidovudine (ZDV) and stavudine (d4T)-containing regimens.
Results: Three hundred and fifty-two (92.1%) patients were on zidovudine-containing regimen while 30 (7.9%) were on stavudine-containing regimen. Three hundred and sixtyfive (95.6%) were on cotrimoxazole while 17 (4.4%) were not on cotrimoxazole. The mean haemoglobin level at baseline was 10.8±2.1g/dl for the ZDV group and 6.9±1.3g/dl for the d4T group (P = .001). At baseline, 232 (60.7%) of the patients had anaemia while 26 (6.8%) had severe anaemia. At the end of the 12 months evaluation period, fifty-nine
(16.8%) of the patients on ZDV had Hb <8g/dl and were switched to d4T while 16 (4.6%) received blood transfusion. The mean Hb level of ZDV group decreased from 10.8±2.1g/dl to 9.3±1.8g/dl (P = .03) while that of d4T group increased from 6.9±1.3g/dl to 11.2±1.5g/dl (P <.001).
Conclusion: ZDV-induced anaemia was common in HIV-infected children on HAART in
this study. Regular clinical and laboratory monitoring is necessary for early detection in order to mitigate the harmful effect anaemia has on the health and survival of such children.|
|Appears in Collections:||Paediatrics|
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.